Lamotrigine-induced Sweet syndrome: Possible new drug associ
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
A 28-year-old Chilean man presented to his local hospital with a 4-day history of facial edema and eruptive erythematous tender plaques in the head and neck, with associated fever (temperature 38.8°C/101.8°F). Some lesions were in the upper and lower lips. He had a history of epilepsy and long-term treatment with clobazam 5 mg daily and phenytoin 100 mg 3 times daily since childhood. Five months before consultation, he discontinued phenytoin and replaced it with lamotrigine 25 mg, increasing its dosage progressively up to 100 mg daily 1 week before consulting. The dosage of clobazam was not changed.

His skin examination revealed noticeable periocular swelling and multiple painful erythematous plaques with crusts and pustules over his face and neck. Some lesions were in the upper and lower lips, without lesions in the oral mucosa. Important laboratory findings were leukocytosis (14.5 × 109/L), neutrophilia (11.2 × 109/L), thrombocytosis (444 × 109/L), elevated C-reactive protein level (403 mg/L), and a high ESR (105 mm/h). A 4-mm punch biopsy was obtained from an erythematous plaque from his right cheek. Histologic examination revealed a dense perivascular and interstitial neutrophilic dermic infiltrate. For the evaluation of a possible associated malignancy, blood smear and chest radiography were performed, without pathologic findings. Because a drug reaction was suspected, lamotrigine was suspended.

Three days after drug withdrawal and without systemic corticosteroids, lesions began to fade and levetiracetam was started instead. After 12 months of follow-up, the patient remains without recurrences and his complete blood cell counts normalized.

Source: https://www.jaadcasereports.org/article/S2352-5126(20)30555-5/fulltext
Like
Comment
Share